California, 2014

Dust Storm in California, August 21, 2014

August 21, 2014 · NWS PSR · 1 event in 1 county or zone

A line of severe thunderstorms developed across south central Imperial county during the early afternoon hours on August 21st, and the storms affected the communities of Imperial and El Centro. The storms initially produced strong and gusty outflow winds in excess of 50 mph, and the winds stirred up significant amounts of dust and sand, leading to dust storm conditions in portions of El Centro.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A line of severe thunderstorms developed across south central Imperial county during the early afternoon hours on August 21st, and the storms affected the communities of Imperial and El Centro. The storms initially produced strong and gusty outflow winds in excess of 50 mph, and the winds stirred up significant amounts of dust and sand, leading to dust storm conditions in portions of El Centro. No accidents or injuries were reported due to the blowing dust, and no Dust Storm Warnings were issued. Heavy thunderstorm rains soon followed and ended the dust storm threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 12:45 PM PST, 15 minutes earlier.

Area forecast discussion, Aug 21, 12:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST THU AUG 21 2014

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. STORM CHANCES WILL DECREASE FRIDAY AND THROUGH THE
WEEKEND AS DRIER AIR OVERSPREADS THE AREA. BELOW NORMAL TEMPERATURES
ARE FORECAST THROUGH SATURDAY...GRADUALLY RETURNING TO NORMAL EARLY
NEXT WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWS A SWATH OF MID-UPPER LEVEL CLOUDS STREAMING
NORTHWARD ACROSS THE STATE THIS MORNING...MOSAIC RADAR DISPLAYING AN
AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED OVER LA PAZ
AND WESTERN MARICOPA COUNTIES. THIS AREA IS GRADUALLY EXPANDING IN
COVERAGE/AND FILLING IN OVER THE WEST CENTRAL DESERTS AS THE CLOUD
TOPS CONTINUE TO COOL AND THE THICKER BAND OF CLOUD COVER SHIFTS
EAST. SIGNIFICANTLY COLDER TEMPS IN THE UPPER LEVELS OF THE
ATMOSPHERE ARE ALSO NOTED FROM THE 12Z REGIONAL UPPER AIR PLOTS AND
RAOBS...WITH A VERY STEEP LAPSE RATE IN PLACE...AND -10 TO -12C AT
500MB. WITH THE DYNAMICAL SUPPORT PROVIDED BY THE ADVANCING UPPER
LOW JUST OFF THE SAN DIEGO COAST...AND THE CONTINUED MOISTURE
INCREASE WITH PRECIPITABLE WATER NUDGING BACK ABOVE 1.5 INCHES...
STORMS THAT CONTINUE TO FORM IN THIS ENVIRONMENT AS THE DAY
PROGRESSES WILL TEND TO BE MORE ORGANIZED AND SHOW SEVERE
CHARACTERISTICS...NAMELY STRONG DAMAGING WINDS AND LARGE HAIL.
LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE...BUT BASED ON A MORE
PROGRESSIVE STORM MOTION...20-30KT SSW STEERING FLOWS WILL KEEP
STORMS MOVING QUICKLY THROUGH THE AREA...SO THE FLASH FLOOD THREAT
WILL BE LESS AND NOT WIDESPREAD IN NATURE. THE INHERITED FORECAST
GRIDS IN THE NEAR TERM CAPTURE THE CURRENT OBSERVED TRENDS AND
ANALYSIS...NO CHANGES AT THIS TIME.

PREVIOUS DISCUSSION...
AN ACTIVE DAY IS IN STORE FOR THE REGION AS A COMPACT UPPER LOW OVER
SOUTHEAST CALIFORNIA WILL MOVE THROUGH ARIZONA THIS AFTERNOON. EARLY
MORNING WATER VAPOR IMAGERY REVEALS THE LOW CENTERED NEAR SAN DIEGO
THIS MORNING AS OF 08Z...WITH QUITE A BIT OF MOISTURE BEING PULLED
NORTHWARD FROM TROPICAL STORM LOWELL. THIS UPPER TROPOSPHERIC
MOISTURE IS CONFINED MAINLY TO 300MB AND ABOVE BUT PWATS ARE
BEGINNING TO RESPOND PER BLENDED TPW IMAGERY /VALUES IN THE NORTHERN
GULF OF CALIFORNIA HAVE INCREASED TO AROUND 1.5 INCHES SINCE LATE
WEDNESDAY NIGHT/. MEANWHILE...THE REGIONAL RADAR MOSAIC IS BEGINNING
TO SHOW SHOWERS DEVELOPING NEAR ROCKY POINT MOVING NORTHWARD TOWARD
THE AZ BORDER.

PRECIP CHANCES WILL BE ELEVATED EVERYWHERE TODAY AS STRONG DYNAMICAL
SUPPORT ASSOCIATED WITH THE LOW TAKES SHAPE LATER THIS MORNING.
CONFIDENCE IS HIGH THAT MOST LOCATIONS WILL SEE MEASURABLE PRECIP
TODAY...HOWEVER THERE IS STILL QUITE A BIT OF UNCERTAINTY WHERE THE
HEAVIEST RAINFALL BANDS WILL SET UP. STORM MOTIONS WILL BE SLOWEST
ACROSS SOUTHWEST ARIZONA WHERE CORFIDI VECTORS ARE GENERALLY
ADVERTISED AT 10 KNOTS OR LESS. HOWEVER...STORMS WILL LIKELY BE MORE
ORGANIZED FROM PHOENIX EASTWARD GIVEN STRONGER WINDS AND SLIGHTLY
HIGHER MLCAPES. OF COURSE...THE EXTENSIVE BAND OF CLOUD COVER MOVING
THROUGH THE AREA WILL NEED TO THIN OUT QUITE A BIT BEFORE THOSE
ELEVATED MLCAPES ARE REALIZED. BOTTOM LINE...I HAVE RAISED POPS
NEARLY EVERYWHERE FOR TODAY...WITH THE HIGHEST VALUES ACROSS
SOUTHWEST ARIZONA AND PORTIONS OF SOUTHEAST CALIFORNIA...WITH
SLIGHTLY LOWER VALUES AROUND PHOENIX /BUT STILL 3-4 TIMES HIGHER
THAN CLIMO/. I WILL HOLD OFF ISSUING A FLASH FLOOD WATCH THIS
MORNING UNTIL IT BECOMES MORE CLEAR WHERE THE GREATEST FLOOD THREAT
WILL RESIDE. WOULD ALSO FEEL MORE CONFIDENT IF THOSE AFOREMENTIONED
1.5 INCH PWATS MADE THEIR WAY INTO ARIZONA AS OPPOSED TO RIGHT ALONG
THE COAST.

MID LEVEL FLOW BEHIND THE TROUGH TURNS SHARPLY OUT OF THE WEST LATE
TONIGHT INTO FRIDAY...SCOURING OUT QUITE A BIT OF MOISTURE IN THE
PROCESS. GIVEN THE EXPECTED STORM ACTIVITY TODAY AND UNFAVORABLE
FLOW ALOFT ON FRIDAY...MY FEELING IS THAT THINGS SHOULD BE VERY
QUIET FRIDAY AFTERNOON...PERHAPS A FEW SHOWERS EAST OF PHOENIX BUT
NOTHING WIDESPREAD. MUCH OF THE SAME IS EXPECTED FOR SATURDAY AND
SUNDAY AS LOW LEVEL MIXING RATIOS CONTINUE TO FALL TO AROUND 5-6
G/KG THIS WEEKEND.

THERE IS A GENERAL AGREEMENT AMONG THE OPERATIONAL MODELS AND
ENSEMBLES THAT MOISTURE WILL RETURN TO THE AREA
MONDAY/TUESDAY...ALTHOUGH AT THIS POINT THERE DOESN\T APPEAR TO BE
ANY CLEAR SIGNALS ON WHICH DAY(S) WILL BE ACTIVE. GOING TO RETAIN A
LOW-GRADE MONSOON POP FORECAST EACH AFTERNOON MONDAY THROUGH
THURSDAY ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
PERSISTENT CLOUDINESS HAS KEPT TEMPERATURES WELL BELOW NORMAL ACROSS
THE AREA. CONSEQUENTLY...INSTABILITY IS DIMINISHED AND THE THREAT
FOR THUNDERSTORMS HAS DECREASED. HOWEVER...INSTABILITY WILL INCREASE
AGAIN LATE THIS AFTERNOON AND THIS EVENING AS AN AREA OF LOW
PRESSURE MOVES INTO SOUTHWESTERN AZ. ISOLATED TO SCATTERED STORMS
ARE POSSIBLE ACROSS THE PHOENIX AREA...PARTICULARLY IN THE 01Z-05Z
PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG TO SEVERE WIND GUSTS AND PERHAPS EVEN LARGE HAIL. CIGS
MAY ALSO LOWER TO AROUND 7K FT WITH OCCASIONAL VSBY RESTRICTIONS
BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 06Z WITH A BREAK IN THE
MONSOON ACTIVITY BEGINNING FRIDAY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON
AT BOTH KIPL AND KBLH. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...STRONG TO SEVERE WIND GUSTS AND LARGE HAIL.
CIGS MAY ALSO LOWER TO AROUND 6K FT WITH OCCASIONAL VSBY
RESTRICTIONS BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 04Z WITH A
BREAK IN THE MONSOON ACTIVITY BEGINNING FRIDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HUMIDITIES TREND DOWNWARD SOME MORE OVER THE WEEKEND BEFORE
REBOUNDING SOME NEXT WEEK. AIR WILL BE DRIEST OVER SOUTHEAST
CALIFORNIA AND HAINES INDEX VALUES CLIMB TO 5 BEFORE IMPROVING BY
TUESDAY. HAINES VALUES WILL BE SIGNIFICANTLY LOWER EAST OF THERE DUE
TO BETTER MOISTURE. OVERNIGHT RECOVERY WILL REMAIN GOOD...LESS SO
OVER SOUTHEAST CALIFORNIA. STORM CHANCES WILL BE SLIGHT AND LIMITED
TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH
TUESDAY...EXPANDING WESTWARD WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/LEINS
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 21, 1:33 AM PST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
233 AM MST THU AUG 21 2014

AZZ020>028-CAZ030>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
233 AM MST THU AUG 21 2014 /233 AM PDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. VERY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...RESULTING IN FLOODING
OF LOW LYING AREAS AND WASHES. IN ADDITION TO THE HEAVY RAIN...VERY
STRONG DAMAGING WINDS ARE LIKELY WITH THE STRONGEST STORMS ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 21, 11:05 AM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1205 PM PDT THU AUG 21 2014

CAZ033-211945-
IMPERIAL CA-
1205 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 1245 PM PDT

AT 1202 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OCOTILLO...MOVING NORTH AT 20 MPH.

WID GUSTS 40 TO 50 MPH AND BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   OCOTILLO...
   PLASTER CITY...

LAT...LON 3298 11611 3295 11575 3263 11588 3263 11590
      3262 11610 3262 11611 3273 11611
TIME...MOT...LOC 1905Z 183DEG 16KT 3270 11599

18
Special weather statement, Aug 21, 11:37 AM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1237 PM PDT THU AUG 21 2014

AZZ020-021-212015-
LA PAZ AZ-
1237 PM MST THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1233 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF QUARTZSITE...MOVING NORTH
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LA PAZ COUNTY...

LAT...LON 3379 11449 3378 11422 3348 11430 3348 11447
TIME...MOT...LOC 1937Z 189DEG 12KT 3359 11438

18
Special weather statement, Aug 21, 12:14 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU AUG 21 2014

CAZ030-032-212045-
RIVERSIDE CA-
114 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 145 PM PDT

AT 111 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT CENTER...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   EAGLE MTN...

LAT...LON 3380 11569 3391 11550 3369 11536 3361 11550
TIME...MOT...LOC 2015Z 148DEG 15KT 3372 11549

18
Special weather statement, Aug 21, 12:32 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
132 PM MST THU AUG 21 2014

CAZ033-212115-
IMPERIAL CA-
132 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 215 PM PDT

AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR EL CENTRO...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   EL CENTRO...
   EL CENTRO NAVAL AIRFIELD...
   IMPERIAL...
   HOLTVILLE...

LAT...LON 3303 11572 3298 11526 3267 11537 3264 11569
      3264 11576
TIME...MOT...LOC 2033Z 193DEG 12KT 3274 11555

18

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
August 21, 1:00 PM PST to 2:00 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Law Enforcement

A line of strong thunderstorms developed across south central Imperial county during the early afternoon hours on August 21st, and the storms affected the communities of Imperial and El Centro. Initially, the storms produced strong gusty outflow winds in excess of 50 mph; the gusty winds stirred up significant amounts of dust and sand and produced dust storm conditions. According to local law enforcement, at 1300PST visibility dropped to approximately zero miles in El Centro due to a dust storm. Shortly thereafter, heavy rains followed and eliminated the dust storm threat. No Dust Storm Warnings or Blowing Dust Advisories were issued for the area.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531786.